Oregon, 2004

Damaging Wind in Oregon, May 26, 2004

May 26, 2004 · NWS BOI · 1 event in 1 county or zone

An east west warm front over the northern half of the CWA produced wide spread showers and several wet thunderstorms during the afternoon and evening to the south of the frontal boundry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An east west warm front over the northern half of the CWA produced wide spread showers and several wet thunderstorms during the afternoon and evening to the south of the frontal boundry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 26, 1:58 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, May 26, 1:58 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
255 PM MDT TUE MAY 25 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY. THE FRONTAL BAND IS ORIENTED
E-W ACROSS THE NORTHERN PORTION OF THE FORECAST AREA WITH NUMEROUS
SHOWERS EMBEDDED IN IT. THE TREND OVER THE NEXT 24 HOURS IS TO HAVE
THE UPPER FLOW GRADUALLY BACK AROUND FROM THE NW TO THE SW AS THE
OFFSHORE TROF DEEPENS AND APPROACHES THE WA/ORE COAST. WILL HANG ON
TO HIGH POPS TONIGHT AND EARLY THURSDAY ESPECIALLY IN THE WEST AND
NORTH. BY THURSDAY AFTERNOON MUCH OF THE AREA DESTABILIZES
CONSIDERABLY AND AT LEAST THE SE THIRD OF THE AREA SHOULD GET MORE
SUN TO KICK OFF THUNDERSTORMS. THESE WILL GET ADDED DYNAMIC SUPPORT
AS THE COLD FRONT APPROACHES THE AREA THURSDAY EVENING...THINGS
COULD GET RATHER INTERESTING THEN. BEHIND THAT...THE UPPER TROF WILL
COME INLAND FOR MUCH COOLER TEMPERATURES ESPECIALLY ALOFT. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED FRIDAY INTO SATURDAY WITH THAT
BROAD UPPER TROF. WHAT SHOULD NOT BE OVERLOOKED IS THAT THE NEXT 72
HOURS OR SO WILL BE VERY WET WITH MANY AREAS LIKELY SEEING AN INCH
OF PRECIPITATION.

THE FRONTAL BAND THAT LIES E-W ALONG 50N HAS A WAVE ON IT NEAR 148W
THAT WILL RIPPLE UP THE FRONT AS THE ZONE SAGS SOUTHWARD ACROSS THE
NORTHERN PART OF THIS FORECAST AREA WEDNESDAY. THIS FRONTAL BAND IS
VERY WET WITH A MOISTURE TAP DOWN AS FAR AS 20N. SATELLITE
PRECIPITABLE WATER INDICATES VALUES WELL OVER AN INCH IN THAT
PREFRONTAL FLOW. EXPECT FRONT TO HANG ACROSS THE NORTHERN
SECTIONS...BAKER CO AND THE WEST CENTRAL MOUNTAINS...WEDNESDAY AND
WEDNESDAY NIGHT. THE MAIN FOLLOWING TROF WILL APPROACH THE COAST
THURSDAY BUBBLING UP A SHORT WAVE RIDGE OVER SW IDAHO THURSDAY. THE
EXTREME NORTH AND WEST PORTIONS OF THE AREA WILL LIKELY HAVE A
SIGNIFICANT CLOUD COVER SO TEMPERATURES WONT REBOUND TOO MUCH...BUT
THE SE PART OF THE AREA SHOULD SEE A MILD DAY THURSDAY. THAT WILL
DESTABILIZE THINGS SO THAT THUNDERSTORMS WOULD BE A POSSIBILITY THAT
AFTERNOON. THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY NIGHT
AND EARLY FRIDAY WITH WIDESPREAD RAIN. THE UPPER TROF WILL BRING
SHOWERS AND MUCH COOLER TEMPERATURES FRIDAY.

.LONG TERM....SATURDAY NIGHT THROUGH WEDNESDAY...CONDITIONS BEGIN TO
IMPROVE LATE SATURDAY AS STORM SYSTEM TRACKS EASTWARD. MODELS ARE
HINTING AT WEAK WARM FRONTAL FEATURE PUSHING THROUGH NORTHERN ZONES
ON SUNDAY AS RIDGE BUILDS INTO PAC NORTHWEST. HAVE KEPT SLT CHANCE
POPS OVER CNTRL MTNS AND SOUTHEASTERN ZONES TO REFLECT THIS FEATURE.
OTHERWISE REST OF AREA STARTS TO DRY OUT SUNDAY...CONTINUING THROUGH
WEDNESDAY AS RIDGE AMPLIFIES. HIGH TEMPERATURES REBOUND TO NEAR
NORMAL BY MONDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...NONE.
.OR...NONE.

SHORT TERM...JJ
LONG TERM...DG/JM
Hazardous weather outlook, May 26, 5:00 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
600 AM MDT WED MAY 26 2004

IDZ011>016-028>030-ORZ061>064-271300-
BAKER COUNTY-CAMAS PRAIRIE-HARNEY COUNTY-LOWER TREASURE VALLEY-
MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-BOISE MOUNTAINS-WEST CENTRAL MOUNTAINS-
600 AM MDT (500 AM PDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Boise radar (KCBX), 88 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Malheur

When
May 26, 5:50 PM MST to 6:00 PM MST
Where
Malheur County, Jordan Vly
Measured
58 kt (67 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.967, -117.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401674.